Georgia, 2013

Flash Flood and Hail in Georgia, July 17, 2013

July 17, 2013 · NWS FFC · 26 events in 20 counties and zones

An upper ridge remained over the Ohio Valley and Great Lakes area, with easterly flow dominating across the Southeast. An upper disturbance moving across in the easterly flow combined with the continued moist and unstable airmass allowed numerous showers and thunderstorms to develop during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.3 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An upper ridge remained over the Ohio Valley and Great Lakes area, with easterly flow dominating across the Southeast. An upper disturbance moving across in the easterly flow combined with the continued moist and unstable airmass allowed numerous showers and thunderstorms to develop during the afternoon and evening hours. Many of these became severe with damaging winds and even some reports of large hail. Isolated flash flooding was reported as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 17, 2:37 PM EST, 55 minutes earlier.

Area forecast discussion, Jul 17, 2:37 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
337 PM EDT WED JUL 17 2013

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
CURRENT SATELLITE LOOP SHOWS MAIN EASTERN WAVE MOVING INTO NE GA AT
THE MOMENT. THE CURRENT RADAR LOP SHOWS SHOWERS AND ISOLATED
THUNDERSTORMS POPPING UP ACROSS NE GA WHICH IS DEFINITELY BEING GENERATED
BY THIS WAVE. THE MAIN ENERGY FROM THIS WAVE IS EXPECTED TO STAY
ACROSS NORTH GA BUT BOTH OUR LOCAL WRF AND THE HRRR SHOW A BIT MORE
DIURNALLY DRIVEN POP UP SHRA/TSRA ACROSS THE STATE THROUGH 02-04Z
TONIGHT. THE SURFACE TO UPPER LEVEL RIDGE KEEPS OUR AREA IN MOIST
EASTERLY FLOW THROUGH THE SHORT TERM. THE MODELS ARE SHOWING ANOTHER
WEAKER WAVE MOVING ACROSS THE AREA THU IN THIS EASTERLY FLOW. WITH
THIS IN MIND SHOULD SEE ANOTHER DIURNALLY DRIVEN CONVECTIVE DAY THU.
THERE IS VERY LITTLE SHEAR IN THIS ATMOSPHERE BUT THE CAPES AND LIS
BOTH PEAK BETWEEN 18Z AND 00Z THIS AFTERNOON AND THURSDAY. TODAY
SHOULD BE THE WARMEST DAY THIS WEEK WITH RISING THICKNESSES TODAY
HOWEVER PRECIP/CLOUDS MAY OFFSET THE WARMING A LITTLE. H5 HEIGHTS
WILL BE DROPPING THURSDAY YIELDING A SLIGHTLY COOLER TEMPS. STAYING
CLOSE TO CURRENT FORECAST TEMPS AS THEY STILL LOOKS GOOD.

01

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
NO SIG CHANGES TO THE EXTENDED. ONLY CHANGE WERE TO THE POPS ON
SUNDAY WHERE OUR NEIGHBORS AND GUIDANCE SUGGESTS A LIKELY CHANCE
OF POPS. DECIDED TO GO WITH THAT FOR SUNDAY AFTERNOON. OTHERWISE
UPDATED THE DEWPOINTS...WINDS AND TEMPERATURES WITH NEW GUIDANCE.
HAVE ATTACHED PREVIOUS DISCUSSION FOR BREVITY.

ARG

&&

.PREV DISCUSSION... /ISSUED 730 AM EDT WED JUL 17 2013/

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
/ISSUED AT 355 AM EDT WED JUL 17 2013/
A TRANSITION TAKES PLACE THIS PERIOD FROM EAST FLOW ALOFT TO
WESTERLY FLOW WITH A UPPER TROUGH DEVELOPING OVER THE EASTERN
STATES. GFS AND EUROPEAN ARE SIMILAR WITH THIS CHANGE UNTIL THE
MONDAY TO WEDNESDAY TIME FRAME WHEN THE EUROPEAN MOVES THE TROUGH
TO THE WESTERN ATLANTIC AND THE GFS KEEPS THE UPPER TROUGH OVER THE
OH/TN VALLEYS AS A STRONGER UPPER SHORT WAVE MOVES OVER THE MID U.S.
PLENTY OF MOISTURE AND INSTABILITY THIS PERIOD FOR AT LEAST
SCATTERED SHOWERS AND THUNDERSTORMS FOR MOST AREAS...TENDING TO
MAXIMIZE IN THE AFTERNOON AND EVENING HOURS. DEEPER MOISTURE MOVES
ACROSS THE AREA WITH THE INITIAL ONSET OF THE UPPER TROUGH
SUNDAY/MONDAY AS A FRONT BECOMES STATIONARY JUST N OF GA AND A
SURFACE TROUGH SETS UP FROM THE CAROLINAS INTO GA. TEMPERATURES
GENERALLY CLOSE TO NORMAL EXCEPT HIGH TEMPERATURES WILL RUN
SLIGHTLY BELOW NORMAL FROM SATURDAY ON.

BDL

AVIATION...
18Z UPDATE...
SOME FEW TO SCT CLOUDS FORMING ACROSS THE AREA THIS AFTERNOON.
CLOUDS MAINLY IN THE 4000-6000FT RANGE AND NOT EXPECTING THINGS TO
GO BKN OR OVC. SHRA/TSRA HAVE BEGUN POPPING UP AND SHOULD SEE MORE
COVERAGE OVER THE NEXT FEW HOURS. THESE SHOWER AND THUNDERSTORMS
SHOULD STA OUT OF THE TAF SITES TILL 21Z. THIS CONVECTIVE ACTIVITY
IS DIURNALLY DRIVEN SO SHOULD SEE SHRA/TSRA DIMINISH BY 02-04Z.
WINDS ARE TURNING TO THE EAST AND SHOULD STAY THERE THROUGH THE
TAF PERIOD. NO RESTRICTIONS TO VSBYS EXPECTED EXCEPT IN AND AROUND
TSRA DEVELOPMENT.

//ATL CONFIDENCE...18Z UPDATE...
CONFIDENCE HIGH ON ALL ELEMENTS.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  92  71  90 /  40  30  30  40
ATLANTA         74  91  73  88 /  40  30  30  50
BLAIRSVILLE     69  88  68  84 /  40  50  30  50
CARTERSVILLE    70  91  71  89 /  40  40  30  50
COLUMBUS        73  94  73  90 /  20  30  30  50
GAINESVILLE     73  90  73  88 /  40  40  30  50
MACON           71  92  71  90 /  30  30  20  40
ROME            71  92  71  90 /  40  40  30  50
PEACHTREE CITY  71  91  70  89 /  40  30  30  50
VIDALIA         72  93  72  89 /  20  30  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....ARG
AVIATION...01
Hazardous weather outlook, Jul 17, 11:22 AM EST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1222 PM EDT WED JUL 17 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181630-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1222 PM EDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE MAINLY THIS AFTERNOON...

WEATHER HAZARDS EXPECTED...
STRONG GUSTY WINDS...LARGE HAIL AND LIGHTNING.

DISCUSSION...
A MOIST AIRMASS AND AFTERNOON INSTABILITY WILL COMBINE AHEAD OF AN
UPPER LEVEL DISTURBANCE...LEADING TO POTENTIAL ISOLATED SEVERE
THUNDERSTORMS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE NORTH OF
A LINE FROM COLUMBUS TO WARRENTON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH TUESDAY...MOST SO
DURING THE AFTERNOON AND EVENING HOURS. THE MAIN HAZARDS WITH BE
GUSTY WINDS...HEAVY RAIN AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 17, 1:41 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
241 PM EDT WED JUL 17 2013

GAZ013-020-021-171930-
241 PM EDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN PICKENS...BARTOW AND CHEROKEE COUNTIES UNTIL 330 PM EDT...

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS THAT STRETCHED FROM NEAR TALMADGE IN
SOUTHWEST PICKENS COUNTY TO SALACOA VALLEY IN NORTHWEST CHEROKEE
COUNTY. THESE STORMS ARE MOVING SOUTHWEST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS PARTS OF PICKENS...BARTOW AND CHEROKEE COUNTIES THROUGH 330
PM EDT. HEAVY DOWNPOURS COULD CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3440 8479 3440 8474 3442 8473 3442 8472
      3441 8471 3441 8465 3444 8465 3446 8454
      3431 8447 3414 8482 3437 8495
TIME...MOT...LOC 1839Z 061DEG 9KT 3434 8465
Special weather statement, Jul 17, 2:29 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
329 PM EDT WED JUL 17 2013

GAZ013-021-172000-
329 PM EDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND SMALL HAIL IN
PICKENS AND NORTH CHEROKEE COUNTIES UNTIL 400 PM EDT...

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM NEAR TALMADGE TO SOUTH OF SALACOA VALLEY...
AND SHOWING VERY LITTLE MOVEMENT.

RADAR ESTIMATES AROUND 1 TO 2 INCHES OF RAIN HAS ALREADY FALLEN OVER
THIS AREAS THE PAST HOUR... AND ANOTHER INCH OR MORE IS POSSIBLE.
PONDING OF WATER ALONG LOW LYING... FLOOD PRONE AREAS... ESPECIALLY
ALONG ROADWAYS IS LIKELY. DRIVERS SHOULD USE EXTRA CAUTION AS
INTENSE RAINFALL WILL CAUSE BRIEF FLOODING AND REDUCE VISIBILITIES.

&&

LAT...LON 3435 8443 3422 8465 3434 8466 3435 8464
      3436 8466 3437 8466 3445 8465 3447 8451
TIME...MOT...LOC 1924Z 065DEG 5KT 3439 8457
Special weather statement, Jul 17, 2:40 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 PM EDT WED JUL 17 2013

GAZ053-054-172030-
340 PM EDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN COWETA AND FAYETTE COUNTIES UNTIL 430 PM EDT...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CANNONGATE...AND MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS OF 45 MPH... PEA SIZED HAIL AND BRIEF HEAVY RAIN ARE
LIKELY AS THIS STORM MOVES ACROSS PARTS OF NORTH COWETA AND WEST
FAYETTE COUNTIES THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE TYRONE...CANNONGATE...PEACHTREE CITY...
MADRAS...THOMAS CROSSROADS...SHARPSBURG...TURIN AND NEWNAN.

&&

LAT...LON 3351 8480 3351 8456 3325 8459 3331 8490
TIME...MOT...LOC 1940Z 024DEG 9KT 3345 8469
Special weather statement, Jul 17, 3:02 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
402 PM EDT WED JUL 17 2013

GAZ032-033-043-044-172045-
402 PM EDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN COBB...DOUGLAS AND FULTON COUNTIES UNTIL 445 PM EDT...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SIX FLAGS OVER GEORGIA...AND MOVING WEST AT
10 TO 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS PARTS OF COBB...DOUGLAS AND FULTON COUNTIES THROUGH 445 PM
EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE BOLTON...
BANKHEAD...VININGS... SANDTOWN... MABLETON... AUSTELL... SWEETWATER
CREEK STATE PARK...LITHIA SPRINGS...DOUGLASVILLE AND CHAPEL HILL.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3379 8475 3379 8473 3385 8472 3389 8445
      3375 8441 3361 8477
TIME...MOT...LOC 2001Z 074DEG 11KT 3380 8453
Special weather statement, Jul 17, 3:30 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
430 PM EDT WED JUL 17 2013

GAZ095-105-107-172100-
430 PM EDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 50 MPH WINDS
IN PULASKI...DOOLY AND HOUSTON COUNTIES UNTIL 500 PM EDT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BROWNDALE...MOVING WEST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
PULASKI...DOOLY AND HOUSTON COUNTIES THROUGH 500 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE OCMULGEE PUBLIC FISHING
AREA...PULASKI STATE PRISON...HARTFORD...HAWKINSVILLE...KLONDIKE...
CLINCHFIELD...HAYNEVILLE...BROWNDALE...MOCK SPRINGS...GROVANIA...
GROVE PARK...ELKO...UNADILLA...PINEHURST AND HENDERSON. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3225 8384 3241 8383 3243 8349 3241 8348
      3240 8350 3235 8344 3226 8341 3214 8371
TIME...MOT...LOC 2031Z 072DEG 16KT 3231 8358
Local storm report, Jul 17, 3:31 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
431 PM EDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             3 S PALMETTO            33.48N 84.67W
07/17/2013  E0.75 INCH       COWETA             GA   PUBLIC

&&

AGIBBS

The radar

The Atlanta radar (KFFC), 16 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 8 hail, 1 flash flood. Local standard time, as filed.

Hail, Coweta

When
July 17, 3:32 PM EST to 3:37 PM EST
Where
Coweta County, 2.7 mi NE of Mc Collum
Measured
1.75 in hail
Property damage
$1.1 million
Reported by
Public
Coordinates
33.480, -84.670

The public reported quarter to golf ball sized hail south of Palmetto.

Hail, Fulton

When
July 17, 3:42 PM EST to 3:47 PM EST
Where
Fulton County, 2.96 mi WNW of Fairburn
Measured
1.75 in hail
Property damage
$3.9 million
Reported by
Public
Coordinates
33.580, -84.630

The public reported golf ball sized hail west of Fairburn.

Hail, Murray

When
July 17, 4:15 PM EST to 4:20 PM EST
Where
Murray County, 2.66 mi ESE of North Cohutta
Measured
1 in hail
Reported by
Public
Coordinates
34.860, -84.660

The Mulberry Gap Mountain Bike Get-A-Way reported quarter sized hail northeast of Chatsworth.

Thunderstorm Wind, Murray

When
July 17, 4:15 PM EST
Where
Murray County, 2.66 mi ESE of North Cohutta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.860, -84.660

The Mulberry Gap Mountain Bike Get-A-Way reported several trees down northeast of Chatsworth.

Thunderstorm Wind, Lumpkin

When
July 17, 4:28 PM EST to 4:33 PM EST
Where
Lumpkin County, 2.28 mi N of Fort Smith to 0.57 mi SSE of Turners Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.653, -83.970

The Lumpkin County 911 Center reported several trees down across the northern part of the county.

Thunderstorm Wind, Fulton

When
July 17, 4:30 PM EST
Where
Fulton County, 1.5 mi SSE of Atlanta
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Reported by
Public
Coordinates
33.750, -84.390

A Philips Arena employee reported that a section of the arena roof sustained damage, resulting in the evacuation of some of the seating space. Roof debris was reported to be scattered on nearby sidewalks. No injuries were sustained. Several trees were blown down in the downtown area as well, including one onto a historic home on Beecher Street.

Hail, Paulding

When
July 17, 5:05 PM EST to 5:10 PM EST
Where
Paulding County, 1.8 mi NE of Oberlochen
Measured
1 in hail
Reported by
Public
Coordinates
33.800, -84.760

A gas station attendant on the corner of Brownsville Road and Highway 92 reported quarter sized hail.

Thunderstorm Wind, White

When
July 17, 5:10 PM EST to 5:15 PM EST
Where
White County, 0.97 mi SW of Cleveland White Arpt to 0.82 mi SW of Cleveland
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
34.709, -83.740

The White County 911 Center reported that numerous trees and power lines were blown down across the county.

Thunderstorm Wind, De Kalb

When
July 17, 5:15 PM EST
Where
De Kalb County, 0.69 mi N of (Pdk)dekalb Peachtre
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
33.890, -84.300

The DeKalb County 911 Center reported that several trees and power lines were blown down in Chamblee. One tree fell on a car.

Hail, White

When
July 17, 5:23 PM EST to 5:28 PM EST
Where
White County, 0.57 mi W of Cleveland
Measured
1 in hail
Reported by
Public
Coordinates
34.600, -83.760

Th public reported quarter sized hail in Cleveland.

Thunderstorm Wind, Jefferson

When
July 17, 5:45 PM EST to 5:50 PM EST
Where
Jefferson County, 4.06 mi ENE of Louisville Muni Arpt to 0.18 mi NNE of Grange
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
33.011, -82.321

The Jefferson County 911 Center reported numerous trees and power lines down across the county.

Hail, Rockdale

When
July 17, 5:50 PM EST to 5:55 PM EST
Where
Rockdale County, 1.73 mi W of Conyers
Measured
1 in hail
Reported by
Public
Coordinates
33.670, -84.050

The public reported quarter sized hail west of Conyers on Interstate 20.

Thunderstorm Wind, Washington

When
July 17, 6:10 PM EST to 6:15 PM EST
Where
Washington County, 0.61 mi WNW of Davisboro to 3.72 mi SSE of Deepstep
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
32.985, -82.609

The Washington County 911 Center reported numerous trees and power lines down across the county.

Hail, Barrow

When
July 17, 6:11 PM EST to 6:16 PM EST
Where
Barrow County, 1.34 mi WSW of County Line
Measured
1 in hail
Reported by
Public
Coordinates
34.020, -83.800

The public reported nickel to quarter sized hail east of Auburn.

Thunderstorm Wind, Greene

When
July 17, 6:11 PM EST
Where
Greene County, 1.73 mi E of Cawthon
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.580, -83.100

The Greene County Emergency Manager reported that numerous trees were down, blocking Highway 278.

Flash Flood, De Kalb

When
July 17, 6:15 PM EST to 7:15 PM EST
Where
De Kalb County, 1.42 mi NW of Pittsburg to 0.61 mi SSE of Druid Hills
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.893, -84.239

The DeKalb County emergency manager reported an apartment off of Lansbury Village Drive was flooded with several inches of water by Peachtree Branch overflowing its banks. Also the upper end of the North Fork Peachtree Creek in the Doraville area experienced minor flooding.

Hail, Gwinnett

When
July 17, 6:26 PM EST to 6:31 PM EST
Where
Gwinnett County, 1.72 mi W of Dacula to 3.09 mi SE of Dacula
Measured
1 in hail
Reported by
Public
Coordinates
33.980, -83.930

The public reported quarter sized hail near Harbin and Dacula.

Thunderstorm Wind, Wilkinson

When
July 17, 6:45 PM EST to 6:50 PM EST
Where
Wilkinson County, 0.68 mi S of Toomsboro to 0.4 mi W of Gordon
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
32.820, -83.080

The Wilkinson County 911 Center reported numerous trees and power lines down across the county.

Thunderstorm Wind, Baldwin

When
July 17, 6:45 PM EST to 6:50 PM EST
Where
Baldwin County, 1.29 mi NNW of Montpelier to Scottsboro
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.086, -83.182

The Baldwin County Sheriff's Office reported numerous trees down, especially near Highway 24 and Deepstep Road, Wavey Road, and Gordon Highway near the Baldwin-Wilkinson County line.

Thunderstorm Wind, Oglethorpe

When
July 17, 7:35 PM EST to 7:40 PM EST
Where
Oglethorpe County, 4.34 mi NNW of Sandy Cross to 0.57 mi E of Lexington
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
33.987, -83.101

The Oglethorpe County 911 Center reported numerous trees down across the county.

Thunderstorm Wind, Greene

When
July 17, 7:55 PM EST to 8:00 PM EST
Where
Greene County, 3.81 mi WSW of Penfield to 0.69 mi N of Greensboro
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
33.658, -83.245

The Greene County 911 Center reported numerous trees and power lines down across the county.

Thunderstorm Wind, Oconee

When
July 17, 7:55 PM EST
Where
Oconee County, 1.34 mi WNW of Elder
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.780, -83.350

The Oconee County Sheriff's Office reported several trees down east of Farmington.

Thunderstorm Wind, Bibb

When
July 17, 8:00 PM EST to 8:05 PM EST
Where
Bibb County, 1.39 mi ESE of Lanier Hgts to 4.13 mi S of Rivoli
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
32.842, -83.628

The broadcast media relayed a report of a couple of trees down along Interstate 475 in Macon. Power lines were down in east Macon on Upper River Road.

Thunderstorm Wind, Jones

When
July 17, 8:19 PM EST to 8:24 PM EST
Where
Jones County, 2.12 mi ESE of East Juliette to 3.54 mi W of Five Points
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.092, -83.745

The Jones County 911 Center reported that eight trees were blown down in the western part of the county.

Thunderstorm Wind, Morgan

When
July 17, 8:40 PM EST
Where
Morgan County, 1.15 mi W of Smyrna
Measured
45 kt (52 mph) estimated gust
Property damage
$750
Reported by
911 Call Center
Coordinates
33.600, -83.420

The Morgan County 911 Center reported that two trees were blown down on Highway 441, and another tree was down just outside of Rutledge.

Thunderstorm Wind, Greene

When
July 17, 8:55 PM EST
Where
Greene County, 2.88 mi W of Ruth
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
33.450, -83.180

The Greene County 911 Center reported that several trees and power lines were blown down near Reynolds Plantation.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467965, 467967, 467974, 468003, 467977, 467994, 467969, 468001, 467995, 467970, 467979, 467971, 467983, 467972, 467985, 468090, 467973, 467987, 467991, 467988, 467989, 467992, 467993, 467998, 467996, 468000.